Your 'all natural' supplement might contain drugs

Last reviewed: September 2010
Sexual-enhancement supplements
Risky helpers
These products contained a Viagra-like drug, the FDA said.
Photograph courtesy of FDA

Consumers might be attracted to dietary supplements because they're "all natural" and don't contain the synthetic chemicals found in prescription drugs. But they might be getting fooled.

In the past two years, according to the Food and Drug Administration, manufacturers have voluntarily recalled more than 80 bodybuilding supplements that contained synthetic steroids or steroid-like substances, 50 sexual-enhancement products that contained sildenafil (Viagra) or other erectile-dysfunction drugs, and 40 weight-loss supplements containing sibutramine (Meridia) and other drugs.

Unwitting purchasers

"We're talking about very serious risks and injuries that can happen to people—and often young people—who do not understand that they're taking prescription drugs and steroids," Joshua M. Sharfstein, M.D., the FDA's principal deputy commissioner, told the U.S. Senate's special committee on aging in May 2010.

In 2005, eager to make the most of his baseball scholarship at Lincoln University in Jefferson City, Mo., Jareem Gunter started taking a supplement he found online that promised to improve his athletic performance and claimed to be "legal," he recalls. But he soon began feeling fatigued, and when the whites of his eyes turned yellow, he said, he went to the hospital. "I woke up in the morning and the doctor was sitting by my bedside," Gunter said. "He told me, ‘Your liver's failed. You only had a couple of days left to live if you hadn't come in.'" The supplement turned out to contain a synthetic steroid, which cost Gunter his scholarship, he claimed in a lawsuit that was settled before the trial date, according to public court documents. He's now 27 and living in Oakland, Calif. His health is much improved and he is working for a charitable organization and playing baseball in his hometown league.

Use with caution

Hazardous ingredients have been known to turn up in dietary supplements marketed for weight loss, bodybuilding, and sexual enhancement. And in light of the potentially serious health risks—including dangerous changes in blood pressure, serious liver injury, kidney failure, heart attack, and stroke—we think consumers should be extremely cautious with those categories of products or avoid them.